Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 195, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 20, 2009, 9:20 PM CDT for Barber County, Comanche County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2009, 9:20 PM CDT (02:20 UTC)
- Expired
- Jul 20, 2009, 10:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Barber County, KS, Comanche County, KS
The radar
The Vance AFB radar (KVNX), 92 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 5:53 PM CDT | Tornado Watch | SPC | 8 hr |
| Jul 20, 7:26 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3408 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 2037 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:47 PM CDT, 5 hours 33 minutes earlier.
Area forecast discussion, Jul 20, 3:47 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 347 PM CDT MON JUL 20 2009 .DISCUSSION... DAYS 1-2... THUNDERSTORM CHANCES TONIGHT AND TEMPERATURES THROUGH WEDNESDAY WILL BE THE MAIN FORECAST CHALLENGES. WATER VAPOR IMAGERY AND RUC ANALYSIS SHOWING AN UPPER LEVEL 70KT JET NOSING INTO NORTHERN KANSAS FROM WYOMING THIS AFTERNOON AS AN ASSOCIATED MID LEVEL SHORTWAVE DIVES SOUTHEAST THROUGH THE NORTHERN PLAINS. AT THE SURFACE...THE WARM FRONTAL BOUNDARY HAD SHIFTED NORTHEAST THROUGH THE DAY AND EXTENDED FROM A WEAK LOW NEAR HILL CITY TO NEAR MEDICINE LODGE. A SURFACE TROUGH EXTENDED SOUTH ACROSS FAR WEST KANSAS FROM SCOTT CITY TO LIBERAL. THE BEST AXIS OF LOW LEVEL MOISTURE WAS OVER SOUTH CENTRAL AND SOUTHEAST KANSAS INTO CENTRAL AND WESTERN NEBRASKA TO THE EAST OF THE WARM FRONT. WIDELY SCATTERED TO ISOLATED THUNDERSTORMS WERE BREAKING OUT OVER WESTERN NEBRASKA WHILE SOME ISOLATED STORMS WERE TRYING TO DEVELOP OFF THE FRONT RANGE. THINK THAT THE GOING FORECAST STILL HAS THE RIGHT IDEA THAT THE BEST THUNDERSTORM CHANCES WILL BE IN THE NORTHEAST AND EASTERN CWA GIVEN THE LOCATION OF THE SURFACE LOW AND WARM FRONT. MODEL SOUNDINGS FROM THE NAM ARE SHOWING 1000-1200 J/KG OF CAPE AROUND DODGE CITY WITH HIGHER CAPE VALUES IN THE EAST AND LOWER IN THE WEST. SOME SHEAR INDICATED IN THE MID LEVELS WHICH COULD GET SOME OF THE STORMS TO SPINNING. WILL CONTINUE THE MENTION OF STRONG THUNDERSTORMS AT LEAST OVER THE EASTERN PART OF THE CWA THIS EVENING. WILL KEEP LIKELY POPS GOING IN THE EAST THIS EVENING...TAPERING OFF TO CHANCE/SLIGHT CHANCE IN THE SOUTHWEST CORNER. THE MODELS SHOW THE MID LEVEL WAVE MOVING INTO THE UPPER MIDWEST AND MISSISSIPPI VALLEY ON TUESDAY. THE COLD FRONT WILL PUSH THROUGH ALL OF SOUTHWEST KANSAS LATER TONIGHT WITH HIGH PRESSURE SETTLING INTO THE REGION ON TUESDAY. THERE COULD BE SOME POST FRONTAL STRATUS ACROSS PARTS OF THE AREA GIVEN THE HIGHER DEWPOINTS IN THE EASTERN CWA BUT THINK THAT WE SHOULD BE CLEARING OUT FAIRLY QUICKLY AFTER SUNRISE AS MID LEVEL SUBSIDENCE AND DRIER AIR MOVES IN. I DID BACK OFF ON TUESDAYS HIGH TEMPERATURES A FEW DEGREES IN SOME AREAS BASED ON MODEL SOUNDINGS AND THE COOLER UPSLOPE FLOW. ANY STORMS THAT DEVELOP WILL BE ALONG THE FRONT RANGE AND WILL NOT LIKELY GET AS FAR EAST AS WESTERN KANSAS. ON WEDNESDAY WE SHOULD SEE SURFACE LOW PRESSURE REDEVELOPING OVER THE HIGH PLAINS OF EASTERN COLORADO. WEDNESDAYS HIGH TEMPERATURES SHOULD BE BACK UP INTO THE UPPER 80S TO AROUND 90. DAYS 3-7... AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE ENTRENCHED ACROSS THE WESTERN CONUS TO BEGIN THE PERIOD THURSDAY AND WILL INFLUENCE A NORTHWESTERLY FLOW ALOFT ACROSS WESTERN KANSAS. MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT INDICATING THE UPPER LEVEL RIDGE REMAINING IN PLACE ACROSS THE GREAT BASIN AND FOUR CORNERS REGION THROUGH THE WEEKEND. THIS WILL CONTINUE THE NORTHWESTERLY FLOW ALOFT ACROSS WESTERN KANSAS THROUGH THE PERIOD AS WELL. MEANWHILE, A SERIES OF SUBTLE UPPER LEVEL S/WAVE TROUGHS WILL CONTINUE TO CREST THE UPPER LEVEL RIDGE OVER THE ROCKIES AND CYCLE DOWN THE NORTHWEST FLOW ACROSS THE CENTRAL PLAINS. AT THE SURFACE, A LEE SIDE TROUGH OF LOW PRESSURE WILL DEVELOP IN EASTERN COLORADO EARLY IN THE PERIOD PROVIDING A LOW LEVEL SOUTHERLY FLOW ACROSS SOUTHWEST KANSAS THROUGH SATURDAY. COMBINED WITH THE NORTHWESTERLY FLOW ALOFT AND AMPLE LOW LEVEL MOISTURE PRESENT, THIS WILL PRESENT THE POSSIBILITY FOR THUNDERSTORMS ACROSS PORTIONS OF WESTERN KANSAS NEARLY EACH DAY OF THE PERIOD. THE CHANCE FOR PRECIP LOOKS TO CONTINUE SATURDAY INTO EARLY SUNDAY AS BOTH THE GFS AND ECMWF SHOW AN UPPER LEVEL TROUGH OF LOW PRESSURE IN SOUTHERN CANADA SINKING SOUTHEAST INTO THE GREAT LAKES REGION. THIS WILL HELP MOVE AN ATTENDANT COLD FRONT SOUTH INTO WESTERN KANSAS DURING THE SATURDAY TO EARLY SUNDAY TIME FRAME. WILL CONTINUE WITH SLIGHT POPS THROUGH THE END OF THE WEEK DUE TO THE UNCERTAINTY IN THE TIMING OF THE S/WAVES MOVING THROUGH AND THE MARGINALLY WEAK FLOW ALOFT. ANY STORM DEVELOPMENT SHOULD BE DIURNALLY DRIVEN SO EXPECT ANY STORM DEVELOPMENT TO TAKE PLACE FROM LATE IN THE AFTERNOON AND INTO THE OVERNIGHT HOURS THURSDAY AND FRIDAY. EVEN THOUGH A BETTER CHANCE FOR PRECIP EXISTS SATURDAY INTO SUNDAY AS THE COLD FRONT MOVES SOUTH INTO THE AREA, THE TIMING AND POSITIONING OF THE FRONT REMAINS A CHALLENGE. WILL CONTINUE WITH SLIGHT POPS DURING THE WEEKEND MAINLY DUE TO THIS REASON. TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH THE WEEKEND. FOR THURSDAY, TEMPERATURES WILL BE FAIRLY WARM WITH THE HELP OF A LOW LEVEL SOUTHERLY FLOW ACROSS SOUTHWEST KANSAS. THE GFS AND ECMWF SHOW TEMPERATURES AT H85 RANGING FROM AROUND THE MID 20S(C) ACROSS EASTERN PORTIONS OF THE CWA TO NEAR 30C ALONG THE COLORADO BORDER. EXPECT HIGHS MAINLY IN THE 90S(F) THURSDAY WITH A GRADUAL WARMING TREND INTO FRIDAY. HIGHS WILL RELAX A BIT SATURDAY AND FALLING JUST BELOW NORMAL SUNDAY IN WAKE OF THE FROPA BEFORE A GENERAL WARMING TREND RE-ESTABLISHES ACROSS WESTERN KANSAS EARLY NEXT WEEK. PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES. && AVIATION... A COLD FRONT WILL MOVE SOUTH INTO WESTERN KANSAS EARLY THIS EVENING BRINGING THE POSSIBILITY FOR THUNDERSTORMS ACROSS PORTIONS OF WESTERN KANSAS TONIGHT. SOME STORMS COULD BECOME SEVERE. MVFR/IFR CONDITIONS ARE POSSIBLE IN THE VICINITY OF ALL TAF SITES IN CONJUNCTION WITH ANY CONVECTIVE DEVELOPMENT. THE DEVELOPMENT OF LOW LEVEL STRATUS WILL BE POSSIBLE LATE TONIGHT...MAINLY AFTER 06Z...ALONG AND BEHIND THE FRONTAL BOUNDARY AS IT PUSHES THROUGH THE FORECAST AREA. VFR CONDITIONS ARE EXPECTED TO PREVAIL AGAIN BY LATE TUESDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 85 61 91 / 60 0 0 10 GCK 62 85 61 90 / 60 0 0 10 EHA 63 83 61 89 / 30 10 10 10 LBL 63 85 61 90 / 40 10 10 10 HYS 62 83 58 88 / 60 0 0 10 P28 66 83 63 89 / 50 0 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/32
Hazardous weather outlook, Jul 20, 3:56 AM CDT, 17 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 356 AM CDT MON JUL 20 2009 KSZ030-031-043>046-061>066-074>081-084>090-211000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 356 AM CDT MON JUL 20 2009 /256 AM MDT MON JUL 20 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A LARGE CLUSTER OF SEVERE THUNDERSTORMS IS FORECAST TO DEVELOP LATER TODAY AND TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT. THE THUNDERSTORMS SHOULD DEVELOP FIRST IN THE SYRACUSE TO SCOTT CITY AND HAYS AREA ALONG A COLD FRONT AROUND 4 TO 7 PM...THEN PROPAGATE SOUTHEASTWARD INTO THE REMAINDER OF SOUTHWEST AND SOUTH CENTRAL KANSAS IN THE EVENING. THEY SHOULD EXIT THE AREA BY 3 TO 5 AM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MAINLY IN THE LATE AFTERNOONS AND EVENINGS FROM TUESDAY THROUGH SATURDAY. THE BEST CHANCE FOR THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE ON SATURDAY AS A COLD FRONT MOVES ACROSS KANSAS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL LIKELY BE NEEDED AFTER 5 PM THIS AFTERNOON AND INTO THE EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:17 PM CDT | Tornado Warning | DDC | Stafford | 36 min |
| Jul 20, 8:34 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 71 min |
| Jul 20, 9:26 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny, Seward, Stevens | 64 min |
| Jul 20, 10:00 PM CDT | Special Weather Statement | DDC | Barber | 45 min |
| Jul 20, 10:06 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 39 min |
| Jul 20, 10:15 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny, Seward, Stevens | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.